Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 100, NWS Memphis, TN

May 29, 2015DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 29, 2015, 3:20 PM CDT for DeSoto County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2015, 3:20 PM CDT (20:20 UTC)
Expired
May 29, 2015, 3:45 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County DeSoto County, MS

The radar

The Memphis radar (KNQA), 53 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.3 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:18 PM CDT, 2 minutes earlier.

Area forecast discussion, May 29, 3:18 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT FRI MAY 29 2015

.DISCUSSION...
DIURNALLY DRIVEN THUNDERSTORMS ARE ONGOING ACROSS THE MIDSOUTH.
CONVECTIVE TEMPERATURES ARE IN THE 82-84 RANGE VERY CLOSE TO
CURRENT READINGS...SO ADDITIONAL DEVELOPMENT IS LIKELY OVER THE
NEXT FEW HOURS.

OVER THE NEXT 12 HOURS OR SO A MIDLEVEL TROUGH WILL SHIFT OUT OF
THE PLAINS AND BEGIN TO INFLUENCE THE WEATHER ACROSS THE MIDSOUTH.
AS A RESULT...CONVECTION IS EXPECTED TO BE MUCH MORE WIDESPREAD
LATE TONIGHT AND TOMORROW. STORMS WILL LIKELY DEVELOP AND OR MOVE
INTO THE AREA AROUND MIDNIGHT...INCREASING IN COVERAGE AND
INTENSITY DURING THE MORNING...AND BECOMING THERMODYNAMICALLY
ENHANCED TOMORROW AFTERNOON. WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...BUT ARE CERTAINLY POSSIBLE. DAMAGING WIND WOULD BE THE
MOST LIKELY MODE OF SEVERE WEATHER. DUE TO THE RECENT RAIN AND
WITH PRECIPITABLE WATER VALUES OVER 1.5 INCHES...LOCALIZED
FLOODING DUE TO HEAVY RAIN IS ALSO A CONCERN. TEMPERATURES WILL BE
SLIGHTLY COOLER OVER THE WEEKEND DUE TO LOWER THICKNESSES AND
ABUNDANT CLOUD COVER. WE CURRENTLY HAVE HIGHS IN THE LOW 80S...BUT
WE MAY SEE AREAS STRUGGLE TO GET OUT OF THE 70S WHERE CLOUD COVER
IS THICKEST AND OR SHOWERS/THUNDERSTORMS KEEP CONDITIONS FROM
WARMING. THE TROUGH AXIS SHOULD BE ORIENTED ALONG THE MISSISSIPPI
RIVER SUNDAY. AS A RESULT...EXPECT THE HIGHEST RAIN/THUNDERSTORM
CHANCES IN WEST TENNESSEE AND NORTH MISSISSIPPI.

GUIDANCE IS IN POOR AGREEMENT NEXT WEEK...THE ECMWF IS MORE
PROGRESSIVE WHILE THE GFS PINCHES OFF THE TROUGH DEVELOPING A
CUTOFF LOW TO THE SOUTH OF OUR AREA. TEMPERATURES SHOULD BE
SLIGHTLY COOLER THAN NORMAL EARLY NEXT WEEK...AND RAIN CHANCES
SHOULD DIMINISH.

FOR THE MIDDLE INTO THE LATER PART OF THE WORK WEEK...TEMPERATURES
WILL TREND WARMER...BACK INTO THE LOW TO MIDDLE 80S. GUIDANCE IS
IN POOR AGREEMENT...BUT AT THIS TIME IT DOES NOT LOOK LIKE ANY
ORGANIZED WEATHER SYSTEMS ARE IN THE WORKS AFTER MIDWEEK.

30

&&

.AVIATION...

18Z TAF UPDATE

CIGS SHOULD BECOME VFR OUTSIDE OF THUNDERSTORMS THROUGH THIS
EVENING AT ALL SITES...WITH TEMPORARY REDUCTIONS TO CIGS/VSBYS IN
STORMS. STORMS SHOULD DIMINISH THIS EVENING WITH LOSS OF DAYTIME
HEATING. WINDS WILL REMAIN LIGHT FROM THE SOUTH/SOUTHEAST TODAY.

LOWER STRATUS WILL AGAIN BUILD LATER TONIGHT WITH IFR CIGS
EXPECTED AT ALL SITES EXCEPT KJBR. SHOWERS AND THUNDERSTORMS WILL
ALSO REDEVELOP AT KJBR AND POTENTIALLY KMEM LATER TONIGHT AND
CONTINUE INTO SATURDAY MORNING. SOUTHERLY WINDS SHOULD INCREASE
LATER TONIGHT TO AROUND 10 KTS.

SCATTERED STORMS AGAIN CAN BE EXPECTED ACROSS THE TAF SITES ON
SATURDAY MORNING WITH SLOWLY IMPROVING CIGS. SOUTH/SOUTHWEST WINDS
WILL REMAIN BRISK AT 10 KTS OR GREATER.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 29, 2:48 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI MAY 29 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
248 PM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DAMAGING WINDS AND
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 29, 3:11 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT FRI MAY 29 2015

MSZ001-008-292045-
TATE MS-DE SOTO MS-
311 PM CDT FRI MAY 29 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 345 PM CDT FOR...

NORTHWESTERN TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN DE SOTO COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 311 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR HERNANDO...MOVING NORTH AT 30 MPH.

PEOPLE IN NORTHWESTERN TATE AND SOUTHEASTERN DE SOTO COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3468 8986 3469 9012 3487 9011 3487 8982
TIME...MOT...LOC 2011Z 181DEG 28KT 3476 9000

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:11 PM CDTSpecial Weather StatementMEGDeSoto34 min
May 29, 3:41 PM CDTSevere Thunderstorm WarningMEGDeSoto15 min
May 29, 5:00 PM CDTSpecial Weather StatementMEGFayette45 min
May 29, 5:35 PM CDTSpecial Weather StatementMEGCraighead40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.